To enhance their weight loss or to shed pounds quickly, people will occasionally reach of a medication to help them reach their goals. Ephedrine is one such medication. Originally used in ancient Chinese medicine as a diaphoretic and antipyretic, the therapeutic properties of the drug were not discovered by Western physicians for centuries. These days, ephedrine is a common component in several medications and is used to treat chest congestion, hypotension and as an appetite suppressant.
Ephedrine is similar in function to epinephrine when ingested. It causes the bronchial muscles to expand, allowing more oxygen in and increases the blood pressure throughout the body. It also has the ability to promote thermogenesis within the body, or increase internal energy and heat. This leads to an increase in the basal metabolic rate, causing the body to burn more calories without actively engaging in any sort of physical activity. The only way to lose weight is to use more calories than you consume. The need for additional energy causes your body to delve into the fat reserves to keep your body going, and as a result your weight decreases.
Within the United States, ephedrine products are readily available over the counter in most drug stores and health food stores. Sold under a variety of names and available as diet pills, drinks and bars, the products are marketed as a sure-fire way to shed pounds, build muscle or improve athletic performance. The products often contain other stimulants, such as caffeine to boost the overall effect. Unfortunately, this also increases the odds of experiencing an adverse reaction.
Any medication you take can have possible side effects and ephedrine is no exception. Though many people only experience minor or no side effects, it is possible to become dizzy, nauseated, nervous, restless or irritated when taking ephedrine. Additionally, many people have difficulty sleeping and develop headaches with prolonged use. If you experience swelling around your face, have difficulty breathing, or develop a sudden rash after taking ephedrine, please seek emergency medical attention as you are probably experiencing an allergic reaction to the medication.